Michigan, 2004

Lightning Strike in Michigan, May 20, 2004

May 20, 2004 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 20, 3:03 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, May 20, 3:03 AM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 AM EDT THU MAY 20 2004

.DISCUSSION...
AN STRONG OMEGA BLOCK PATTERN CONTINUES ACROSS THE PACIFIC...FORCING
A DEEP TROUGH OVER THE WEST COAST AND A SUB TROPICAL RIDGE INTO THE
SOUTHERN MISSISSIPPI VALLEY. A MID LEVEL SHORT WAVE OVER THE
MINNESOTA ARROW HEAD REGION HAS AN ASSOCIATED SURFACE LOW JUST NW OF
LAKE SUPERIOR WITH A TRAILING COLD FRONT EXTENDING ACROSS MINNESOTA
AND INTO CENTRAL KANSAS. A SURFACE WARM FRONT EXTENDS FROM THE LOW
INTO SW LOWER MI THEN BACK INTO NORTHERN OHIO. A LOW LEVEL JET IS
TRANSPORTING GULF MOISTURE ALL THE WAY INTO THE WESTERN GREAT LAKES
REGION. A MESO SCALE CONVECTIVE SYSTEM (MCS) IS NOW ON GOING ACROSS
CENTRAL WISCONSIN AT THE NOSE OF THE LOW LEVEL JET. THE SURFACE COLD
FRONT IS STILL EXPECTED TO PASS THROUGH SE MICHIGAN THIS EVENING AS
THE SURFACE LOW MOVES EAST. THE FRONT WILL THEN BECOME ORIENTED
EAST-WEST...PARALLEL TO THE MEAN FLOW ALOFT...AND REMAIN OVER THE
GREAT LAKES REGION THROUGH THE WEEKEND. TIMING AND CHANCES OF
CONVECTION ALONG THIS FRONT IS AGAIN THE MAIN FORECAST CHALLENGE
THIS PACKAGE.

THE CURRENT MCS IS POSITIONED A LITTLE FARTHER NORTH THAN EARLIER
MODEL RUNS HAVE INDICATED. IN FACT...THE LATEST TAQ RUC ACTUALLY HAS
THE BEST HANDLE ON THE CONVECTION OVER WISCONSIN AND BASICALLY SHOWS
SOME REMNANTS OF THIS MCS AFFECTING THE SAGINAW VALLEY THIS
MORNING...LEAVING THE DETROIT AREA DRY. WILL LEAN THE FORECAST IN
THIS GENERAL DIRECTION AND LOWER POPS THIS MORNING IN DETROIT. WITH
THE MCS A LITTLE FARTHER NORTH...AND JUST SOME BROKEN MID WARM AIR
ADVECTION CLOUDS UPSTREAM...SHOULD SEE SOME BREAKS IN THE CLOUDS
THIS MORNING/EARLY AFTERNOON. THIS WILL ALLOW THE BOUNDARY LAYER TO
DEEPEN. WITH THE 925 AND 850MB FRONTS AND MOISTURE ADVECTION ALREADY
NORTH OF THE FORECAST AREA...MIXING WILL ACTUALLY ALLOW SFC
DEWPOINTS TO RISE WELL INTO THE 60S...SENDING THE WARM FRONT NORTH
VERY QUICKLY THIS MORNING. ETA SOUNDINGS SUGGEST SURFACE BASE CAPE
WILL BE ABLE TO RISE TO AROUND 2500 J/KG BY 21Z GIVEN A TEMP OF 81
OVER 67 DEWPOINT. MODELS ALSO SHOW A FAIRLY WEAK CAP. THIS
INSTABILITY COMBINED WITH DEEP LAYER SHEER ON THE ORDER OF 40 M/S
WILL ALLOW FOR THE POTENTIAL OF SEVERE STORMS THIS
AFTERNOON/EVENING...WITH DAMAGING WINDS BEING THE PRIMARY CONCERN
GIVEN THE UNIDIRECTION WIND FIELDS. SEVERAL MESO SCALE MODELS
INDICATE THAT CONVECTIVE OUTFLOW FROM UPSTREAM MCS AND PREFRONTAL
TROUGHING MAY TOUCH OFF CONVECTION MUCH EARLIER THAN FROPA. THUS
WILL CARRY A MENTION OF THUNDERSTORMS THROUGH THE AFTERNOON AND INTO
THE EVENING.

THE FRONT WILL SETTLE SOUTH OF THE FORECAST AREA TONIGHT AS HIGH
PRESSURE BUILDS INTO THE NORTHERN GREAT LAKES. THIS HIGH WILL FILTER
IN MORE STABLE LOW LEVEL AIR...ESPECIALLY ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA. FOCUS FOR MCS DEVELOPMENT ON THE NOSE
OF THE LOW LEVEL JET WILL ACTUALLY BE WELL WEST OF THE AREA TONIGHT.
WILL ONLY CARRY SCATTERED POPS ACROSS THE SOUTH WITH SOME ELEVATED
INSTABILITY ALONG THE 850MB FRONT.

SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN ON FRIDAY IN THE HIGH
PLAINS...SENDING THE FRONT NORTH ACROSS LOWER MICHIGAN AS A WARM
FRONT. THE ETA...CANADIAN AND UKMET SOLUTIONS NOW BRING THIS FRONT
MUCH FARTHER NORTH THAN EARLIER MODEL RUNS...MUCH LIKE WHAT THE GFS
HAS BEEN SHOWING. SINCE THE GFS HAD A SLIGHTLY BETTER INITIALIZATION
OF THE RIDGE OVER THE SOUTHERN US...WILL TREND THE FORECAST TOWARD A
MORE NORTHERLY FRONTAL POSITION...KEEPING IN MIND THOUGH THAT
CONVECTIVE OUTFLOW MAY STILL SLOW ITS NORTHWARD MOVEMENT MORE THAN
CURRENT MODELS INDICATE. IN SHORT...WILL CONTINUE WITH CHANCE POPS
ON FRIDAY AS THE WARM FRONT LIFTS NORTH. MODELS INDICATE A TREND
TOWARD WARMER MID LEVEL TEMPS BY FRIDAY...WHICH MAY ACTUALLY CAP
CONVECTION. THUS WILL CARRY A LOW 30 POP FOR THE TIME BEING. A 50-60
KT LOW LEVEL JET WILL BECOME COUPLED TO THE RIGHT ENTRANCE REGION OF
A 160KT UPPER JET OVER QUEBEC. THERE IS OVERALL VERY GOOD AGREEMENT
AMONG THE MODEL SOLUTIONS THAT THE STRONGEST CONVERGENCE AND
MOISTURE TRANSPORT WILL ACTUALLY OCCUR ACROSS NORTHERN/CENTRAL LOWER
MICHIGAN FRIDAY NIGHT/EARLY SATURDAY MORNING. GIVEN THIS
TREND...WILL CARRY A HIGH CHANCE POPS ACROSS THE SAGINAW VALLEY AND
THUMB...AND LOW CHANCE ACROSS THE FAR SOUTH WHERE A CAPPING
INVERSION MAY PREVENT ANY CONVECTION AT ALL.

THE FRONTAL BOUNDARY WILL LINGER OVER SOUTHERN LOWER MICHIGAN
THROUGH THE WEEKEND. STRONG MID LEVEL WIND FIELDS WILL MAKE SEVERE
WEATHER POSSIBLE THROUGHOUT THE WEEKEND AS WELL. THERE IS ALSO SOME
CONCERN FOR AN MCS TO BRING MORE HEAVY RAINFALL TO THE REGION
SATURDAY NIGHT. WILL BLANKET THE ZONES WITH SCATTERED POPS AT THIS
TIME SINCE THESE MESO SCALE FEATURES ARE NEARLY IMPOSSIBLE TO TIME
THIS FAR OUT IN THE FORECAST.

THERE IS FAIRLY GOOD AGREEMENT AMONG THE MEDIUM RANGE MODEL
SOLUTIONS THAT AN UPPER WAVE WILL DROP INTO BRITISH COLUMBIA ON
SATURDAY...THEN INTO OREGON BY SUNDAY. THIS WILL SEND SOME SHORT
WAVE ENERGY INTO THE WESTERN LAKES REGION ON SUNDAY. THIS IDEA WOULD
SEND THE FRONT SOUTH OF THE REGION BY MONDAY AFTERNOON. GIVEN THE
AGREEMENT AMONG THE CANADIAN...GFS AND ETAXX...WILL LEAN TOWARD A
DRY MONDAY AFTERNOON. NO OTHER UPDATES HAVE BEEN MADE TO THE
EXTENDED.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 20, 4:12 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
512 AM EDT THU MAY 20 2004

MIZ047>049-053>055-060>062-202100-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
512 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN AND THE THUMB.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. THERE
IS A CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE...CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. THE
CHANCE FOR SEVERE WEATHER WILL BE FROM 1 PM THIS AFTERNOON THROUGH 7
PM THIS EVENING. THUNDERSTORMS WILL MOVE EAST AT 30 MPH.

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA THIS MORNING. A
THUNDERSTORM COMPLEX OVER CENTRAL WISCONSIN WILL SLOWLY MOVE EAST
ACROSS THE REGION THIS MORNING. THESE STORMS WILL GENERALLY WEAKEN
AS THEY MOVE EAST. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AHEAD OF A COLD FRONT. THIS COLD FRONT WILL MOVE
THROUGH THE REGION THIS EVENING.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL LIFT NORTH
ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN MICHIGAN
THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN A PROLONGED
PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ063-068>070-075-076-082-083-202100-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
512 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. THE CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 2 PM THIS AFTERNOON AND 9 PM THIS EVENING.
THUNDERSTORMS WILL MOVE EAST AT 30 MPH.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THIS COLD FRONT. THE COLD FRONT
WILL SLOWLY MOVE SOUTH OF THE AREA OVERNIGHT. SCATTERED
THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE THOUGH.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING THROUGH SUNDAY
NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY
AND SUNDAY. SOME OF THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL
LIFT NORTH ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN
MICHIGAN THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN THE
PROLONGED PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONSIDINE

The radar

The Detroit radar (KDTX), 62 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shiawassee

When
May 20, 8:17 AM EST
Where
Shiawassee County, 4 mi SE of Carland
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Lightning stuck two houses on M-21 between Meridian and Elm Roads.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399740.